Why Has Stopping THE PILL Made My Skin Worse?

Why has coming off THE PILL made my skin worse than ever?

We treat so many women who have come off the pill (or are wanting to) who are now plagued by what we call post-pill acne.  So, we figured it's time do a blog to clear the air about why this is happening.

To start with, it's important that you know that not only as women, but also as women's health professionals, we have 100% no judgement on what women do with their bodies.  In fact, we actively fight for these rights.  Lots of women choose to and are advised to go on the pill to control problems like heavy and painful periods, endometriosis, PCOS, premenstrual mood changes, acne and of course, contraception.  And, yes, the pill helps to control these symptoms whilst you're on the medication, just like make up helps to cover up the dark circles under the eyes... but once you take the make up off, the dark circles return.  In just the same way, when you stop taking the pill, the problems you started taking the pill for will most likely return.

One of the biggest concerns we see in the clinic are skin problems occurring after coming off the pill, and these skin problems may not have been an issue before taking the pill, so are even more disconcerting for women suffering with post-pill acne well into their 20's and 30's.

So, why is it happening?

To understand this, let's quickly cover the basics behind the onset and aggravation of acne.  On the surface of things, Acne vulgaris develops due to the proliferation of a bacteria that naturally inhabits the skin, called Propionibacterium acnes... hence the name acne.  When the oil production of the skin is in overdrive (which is most commonly driven by hormone changes) this bacteria creates infection in the hair follicles and pores of the skin.  This infection is characterised by pus and inflammation, aka the dreaded pimple.  This P.acnes bacteria not only promotes all this inflammation in the skin - it also turns the naturally occurring oil of the skin pro-inflammatory, which just continues to drive the proliferation of the bacteria, as well as inflammation and infection.  A vicious cycle... with the underlying problem really the dysregulation of skin oil production.  

So, why does the pill help acne?

When you start taking the pill, your natural hormones are shut down.  You are kept, chemically, in a pre-ovulatory state.  A benefit to this is that hormones that are similar to testosterone (aka androgens) which increase natural skin oil production are significantly reduced.

So, the oil production of your skin is drastically lowered, and the cycle of bacterial proliferation can't continue.  So, your skin clears up.  Yay!  But, now you want to come off the pill... and maybe a few weeks pass, maybe a few months pass... and then the acne hits again, often worse than ever!  

Why has acne returned with a vengeance?

Have you ever fed a child a few pieces of candy.  You can see the changes happening in their behaviour and energy, so you limit their intake to a few pieces to avoid the inevitable sugar high followed by the sugar crash and tantrum.  If you were to be locked in a room, unable to supervise the intake of sugar of this child, you can imagine what happens.  The child goes apesh*t for the sugar and eats as much as they can until they get super sick.  They will do this again once they come out of the sugar coma, but this time they might eat a little less because they remember how sick they became.  Eventually... they will learn to regulate their sugar intake themselves (hopefully!).  This is just like what happens when you stop taking the pill.  For months or years, your hormones have been locked in a room, unable to supervise the natural ups and downs of the reproductive cycle.  Suddenly, they're thrown out of the room and are being asked why their child is all hyped up on sugar!  They're going, hey, I wasn't here to supervise, it's going to take me a bit to get this kid under control and find the candy stash!  It takes time for those androgens to get back into balance, and often in an attempt to be regulated again, they will over-stretch the mark and produce too much oil in the skin.  This proliferates that bacterial infection all over again.

This is why the pill helps acne, and also why antibiotics help acne.  Both of these solutions, in the long-term, aren't treating the cause and come with a whole range of unwanted side-effects that many people aren't aware of.

So, this is why your skin is getting worse since coming off the pill.  There are hormonal drivers that need to be addressed to truly help the problem.  There are also a whole range of dietary factors to consider which affect those hormonal drivers - with dairy being a major one.  

The good news is, post-pill acne will often reach its peak at 3 months, and should rectify by 6 months.  There is a light at the end of the tunnel!

So, what can I do?

If you're thinking of stopping the pill, doing these things will assist to prevent the onset of post-pill acne.  If you have already stopped the pill and you are in the throws of post-pill acne, these things will still help!  And, if you haven't taken the pill at all but are suffering with acne, these tips are even better.

1. Consider getting your hormones tested. 

This is a simple blood or salivary test, to test where your hormones are sitting, and to allow a health practitioner to more accurately direct treatment around hormonal imbalances.  It is very common for post-pill acne to occur 3-6 months after stopping the pill as this is when your natural hormones have started to regain function, and having testing done at this time can be incredibly helpful to see where your estrogen and androgens are at.  Please note it is pointless to have this testing done prior to at least 3 months off the pill.

2. Ditch the sugar and dairy.

Dairy that is high in A1 proteins (like milk) contain growth hormones which will not only affect those hormonal drivers, but also increase inflammation and have an effect on your blood sugar.  The pill actually reduces your insulin sensitivity as well, so avoiding sugar and dairy is very important whilst your body regains balance.  Dairy products like ricotta cheese, yoghurt and butter contain less A1 proteins so will not have as drastic an effect on skin.  As for sugar, DITCH IT QUICK... run from it like the plague!  Natural sugars like honey and maple are still high in fructose and although not as detrimental to health, will still affect skin.  Fruit is okay, but keep it limited to 2 pieces a day.  

3. Get some ZINC

Zinc is not only an essential mineral for skin health, hormones, immunity, brain function and moods - the absorption of it is also compromised when you are taking the pill.  Get your zinc from meat, sunflower seeds, pumpkin seeds, capsicum, ginger and whole grains (buckwheat, pearl barley).

4. Start tracking your cycle.

So many people don't track their cycle at all, and as you can imagine it's pretty hard to figure out patterns and driving factors to those patterns when there's no data of your patterns at all!  So, you can use a simple period tracker on your phone (we like Clue & P Tracker) and start to track all things about your cycle.  What we really want to see is when your acne is aggravated (you might find there's 2 weeks out of the month where it's worse) and when you are ovulating.  Your period tracker app will predict your ovulation, but you can also see for yourself if you're ovulating or not by a discharge similar to clear, egg-white consistency.  Ovulation is a SUPER IMPORTANT event of the menstrual cycle, and when you are on the pill it DOESN'T HAPPEN, so it's a great idea to start tracking what's happening with your cycle.  Even if it doesn't make much sense to you at the moment, you will be miles ahead if you have all that data ready for a health professional.

If you want to explore your hormones further, and need assistance with post-pill acne... or you're considering coming off the pill and want help to prevent post-pill acne, get in touch.